Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 232, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Dec 17, 2000, 5:27 AM EST for Wilson County, North Carolina. It was in force for 18 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 17, 2000, 5:27 AM EST (10:27 UTC)
- Expired
- Dec 17, 2000, 5:45 AM EST
- In force
- 18 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Wilson County, NC
The radar
The Raleigh/Durham radar (KRAX), 52 km from the middle of the area, began a volume at 10:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 17, 5:35 AM EST | Thunderstorm Wind 50 E | Sims, NC | Trees were blown down across Shiloh Church Road. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 17, 12:30 AM EST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 10.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 152 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 748 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 268 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 171028 SVRRDU NCC195-171045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 527 AM EST SUN DEC 17 2000 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WILSON COUNTY IN NORTH CAROLINA * UNTIL 545 AM EST * AT 527 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF WILSON...OR ABOUT 11 MILES SOUTHEAST OF LINWOOD...MOVING NORTHEAST AT 20 MPH. DAMAGING WINDS ARE LIKELY WITH THIS STORM. * THE SEVERE THUNDERSTORM WILL BE NEAR... WILSON AT 545 AM EST A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER..d. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. $$ LAT...LON 3567 7817 3559 7798 3578 7775 3583 7788
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 17, 3:35 AM EST, 1 hour 52 minutes earlier.
Area forecast discussion, Dec 17, 3:35 AM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
335 AM EST SUN DEC 17 2000
BACK EDGE OF CONVECTION CROSSING INTO WESTERN PIEDMONT AT THIS TIME.
APPEARS THAT BACK EDGE WILL ALONG FROM RDU-W OF FAY BY 12Z AND THEN
EAST OF CENTRAL NC BY 15-16Z. WILL START OUT WITH CATEGORICAL POPS
EASTERN HALF EARLY. WHILE MAY SEE CLEAR SKIES BRIEFLY....BELIEVE
ENOUGH COLD AIR STRATO CU WILL DEVELOP AND POSSIBLY ISOLATED
SHOWERS. SKIES PROBABLY WILL NOT BECOME TOTALLY CLEAR UNTIL CLOSE
TO SUNSET.
TEMPS EXPECTED TO FALL DURING THE AFTERNOON OVER THE EAST HALF WHILE
TEMPS SHOULD BEGIN TO FALL SHORTLY INT HE WEST. TEMPS IN THE WEST
WILL BE TRICKY. PLAN TO START OUT 50 TO 55 THEN FALLING INTO THE
MID 40S.
WINDS EXPECTED TO DECOUPLE OVERNIGHT AS SURFACE HIGH SETTLES OVER
WESTERN NC. MOS HAS BEEN FAIRLY CONSISTENT WITH READINGS UPPER
TEENS/LOWER 20S. MAY MAKE SLIGHT ADJUSTMENTS TO OVERNIGHT TEMPS.
MONDAY SHAPING-UP TO BE MOSTLY SUNNY AND COOL. NEXT SHEAR AXIS
CROSSES REGION BY EARLY TUE. MOISTURE LOOKS FAIRLY MARGINAL AND LIFT
MAINLY ATTRIBUTED TO UPPER LEVEL JET. WILL MENTION INCREASING CLOUDS
MON NIGHT BUT NO PRECIP. IF PRECIP WERE TO OCCUR...WOULD SUGGEST
SNOW MIXED WITH RAIN OR FREEZING RAIN.
RDU 65/22/43/29 9001 GSO 45/20/42/27 1001
FAY 65/26/45/28 +001
.RAH...TORNADO WATCH 819 TIL 7 AM.
WSSIn the hours before
Local storm report, Dec 17, 12:19 AM EST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
1219 AM EST SUN DEC 17 2000
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1203 AM 12 S LILLINGTON NC WIND DAMAGE
12/17/00 HARNETT LAW ENFORCEMENT REPORTED
WINDOWS BLOWN OUT OF
BUSINESS AT gRAY
ROAD AND HIGHWAY 210.
POSSIBLE FUNNEL CLOUD
SIGHTED.
WSSLocal storm report, Dec 17, 1:21 AM EST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
121 AM EST SUN DEC 17 2000
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1210 AM LILLINGTON NC WIND DAMAGE
12/17/00 HARNETT TRAINED SPOTTER REPORTED 3
INCH DIAMETER TREE
BRANCHES DOWN
1221 AM 15 W SMITHFIELD NC 1.50 INCH HAIL
12/17/00 JOHNSTON TRAINED SPOTTER REPORTED
WALNUT-SIZE HAIL
NEAR MCGEES CROSSROADS
113 AM 12 SE LOUISBURG NC .75 INCH HAIL
12/17/00 FRANKLIN LAW ENFORCEMENT REPORTED
DIME SIZE HAIL NORTH OF
L/AKE ROYALE NEAR
INTERSECTION OF
HIGHWAYS 581 AND 1001.
WSSLocal storm report, Dec 17, 3:49 AM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
349 AM EST SUN DEC 17 2000
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 AM CANDOR NC WIND DAMAGE
12/17/00 MONTGOMERY LAW ENFORCEMENT REPORTED
TREES DOWN AND POWER
OUTAGES.
bLocal storm report, Dec 17, 4:24 AM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
424 AM EST SUN DEC 17 2000
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0410 AM DURHAM NC WIND DAMAGE
12/17/00 DURHAM LAW ENFORCEMENT REPORTED
TREES DOWN ON CHEEK AND
ESSEX ROADS IN
DURHAM.
MLMThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 16, 11:44 PM EST | Tornado Warning | RAH | Cumberland, Harnett | 31 min |
| Dec 17, 12:09 AM EST | Tornado Warning | RAH | Harnett, Johnston | 36 min |
| Dec 17, 12:33 AM EST | Tornado Warning | RAH | Franklin, Johnston, Nash, Wake | 27 min |
| Dec 17, 12:57 AM EST | Tornado Warning | RAH | Franklin, Nash | 33 min |
| Dec 17, 1:23 AM EST | Tornado Warning | RAH | Halifax, Warren | 37 min |
| Dec 17, 2:07 AM EST | Severe Thunderstorm Warning | RAH | Orange | 33 min |
| Dec 17, 2:18 AM EST | Severe Thunderstorm Warning | RAH | Person | 27 min |
| Dec 17, 2:26 AM EST | Severe Thunderstorm Warning | RAH | Anson | 34 min |
| Dec 17, 2:46 AM EST | Severe Thunderstorm Warning | RAH | Montgomery, Richmond | 29 min |
| Dec 17, 3:09 AM EST | Severe Thunderstorm Warning | RAH | Moore | 36 min |
| Dec 17, 3:21 AM EST | Severe Thunderstorm Warning | RAH | Granville, Vance | 24 min |
| Dec 17, 3:29 AM EST | Severe Thunderstorm Warning | RAH | Chatham | 31 min |
| Dec 17, 4:01 AM EST | Severe Thunderstorm Warning | RAH | Durham, Orange | 29 min |
| Dec 17, 4:29 AM EST | Severe Thunderstorm Warning | RAH | Halifax | 31 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.